Florida, 2002

Tropical Storm in Florida, September 25 to 27, 2002

September 25 to 27, 2002 · NWS TAE · 9 events in 9 counties and zones

Tropical Storm Isidore came ashore near New Orleans, LA during the early morning hours of September 26. Maximum sustained winds reached 46 mph along the Panhandle coast.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$11 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Tropical Storm Isidore came ashore near New Orleans, LA during the early morning hours of September 26. Maximum sustained winds reached 46 mph along the Panhandle coast. The lowest sea-level pressure recorded was 998 mb. Storm rainfall totals were several inches less than Tropical Storm Hanna, with amounts from two to six inches. The main impact from Isidore was storm surge flooding, beach erosion and tornadoes. Maximum storm surge heights ranged from four to seven feet along the Panhandle coast, to two to four feet along the Big Bend coast. Severe beach erosion occurred along coastal Walton and Bay counties where nearly a million cubic yards of sand was lost. Further east, minor to moderate beach erosion occurred. Several tornadoes spun up from Isidore's broad circulation, descended on Jackson, Holmes and coastal Walton counties. One man was injured when a roof collapsed on him near Graceville, FL. Santa Rosa Beach, Choctaw Beach and Sandestin, FL received the brunt of the tornadoes' fury with numerous mobile homes damaged, as well as downed trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 25, 3:00 PM EST, 3 hours earlier.

Area forecast discussion, Sep 25, 3:00 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
400 PM EDT WED SEP 25 2002

ONE CONCERN IS COASTAL FLOOD WATCH...WHICH WILL BE CONTINUED FROM ST
MARKS TO THE SUWANNEE RIVER. BASED ON COORDINATION WITH TBW...WILL
MENTION 2-3 FEET ABOVE TIDE LEVELS POSSIBLE E OF THE TROPICAL STORM
WARNING AREA.

INLAND FLOOD WATCH WILL BE MODIFIED TO INCLUDE SOME SW GA ZONES AND
EXCLUDE SOME ERN FL BIG BEND ZONES.

EXTENDED FORECAST DEPENDS UPON TRACK OF TROPICAL STORM LILI. FOR
NOW...WILL LEAN TOWARDS EXTENDED AVN...WHICH WILL KEEP LILI WELL E
OF OUR CWFA AND KEEP US IN DRY CONDITIONS. THIS IS OF COURSE SUBJECT
TO CHANGE.

***************************
200 PM EDT WED SEP 25 2002

HAVE MADE UPDATES FOR TORNADO WATCH 700. WILL PROBABLY EXPAND
FLOOD WATCH TO INCLUDE PARTS OF SW GA AFFECTED BY HANNA...WHICH WAS
LESS THAN 2 WEEKS AGO.

***************************
1225 PM EDT WED SEP 25 2002

AFTER COORDINATION WITH THE NHC...A TROPICAL STORM WARNING IS NOW IN
EFFECT FROM SAINT MARKS WEST. A BIG MOTIVATING FACTOR WAS IMPRESSIVE
BUOY AND QUIKSCAT WINDS TO THE S. COASTAL WATERS AND ZONE FORECASTS
HAVE BEEN UPDATED TO REFLECT MORE PESSIMISTIC CONDITIONS.

RADAR INDICATES MODERATE TO HEAVY PRECIPITATION SPREADING FROM OUR
WRN COASTAL WATERS NW INTO THE WRN FL PANHANDLE AND THE AL COAST. A
TORNADO WATCH REMAINS IN EFFECT UNTIL 18Z JUST W OF OUR CWFA. KEVX
RADAR VAD WIND PROFILE CURRENTLY DOES NOT SHOW VERY IMPRESSIVE
LOW-LEVEL SHEAR...BUT CONDITIONS MAY BECOME MORE FAVORABLE FOR
ROTATING STORMS LATER TODAY. WE ARE STILL IN A STANDARD Z-R BASED ON
EXCELLENT RADAR TO GAGE RAINFALL CORRELATION THUS FAR. WE ARE
PONDERING THE NEED FOR EXTENDING THE FLOOD WATCH TO INCLUDE SOME
GEORGIA COUNTIES BASED ON HIGH SOIL MOISTURE IN THAT LOCATION.
WE WILL BE COORDINATING WITH THE SERFC SHORTLY. IF THE FLOOD
WATCH IS EXPANDED...IT WILL LIKELY BE INCLUDED IN OUR AFTERNOON
PACKAGE.
***************************

.TLH...
.AL...FLOOD WATCH ALZ065-069.
      TORNADO WATCH TIL MIDNIGHT CDT GENEVA AND HOUSTON COUNTIES.
.GA...FLOOD WATCH GAZ121-142-143-155>157.
.FL...TROPICAL STORM WARNING DESTIN TO SAINT MARKS.
      TORNADO WATCH TIL MIDNIGHT CDT WEST OF THE APALACHICOLA RIVER.
      COASTAL FLOOD WATCH SAINT MARKS TO SUWANNEE RIVER.
      SCA SAINT MARKS TO SUWANNEE RIVER OUT TO 60 NM.
      FLOOD WATCH FLZ007>017-026-027.

TJT

In the hours before

Special weather statement, Sep 25, 1:00 PM EST, 5 hours before
ALZ068-069-FLZ007>014-260500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
200 PM EDT WED SEP 25 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE...INCLUDING THE
ADJACENT COASTAL WATERS...EFFECTIVE UNTIL 100 AM EDT THURSDAY
MORNING (MIDNIGHT CDT THURSDAY MORNING).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...GENEVA AND HOUSTON.

IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...CALHOUN
AND GULF.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

5-MOLLERE
Local storm report, Sep 25, 5:38 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
638 PM EDT WED SEP 25 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    SANTA ROSA BEACH          FL   TORNADO
09/25/02   WALTON                         NUMEROUS MOBILE HOMES
                                          DAMAGED.  A MOBILE HOME
                                          WAS DISCOVERED IN THE
                                          MIDDLE OF A ROAD.
                                          NUMEROUS POWER LINES
                                          DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0600 PM    SANDESTIN                 FL   TORNADO
09/25/02   WALTON                         NUMEROUS HOMES DAMAGED
                                          NEAR U.S. HIGHWAY 98.
                                          NUMEROUS POWER LINES
                                          DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 tropical storm. Local standard time, as filed.

Tropical Storm, Bay

When
September 25, 6:00 PM EST to September 27, 12:00 AM EST
Where
Bay forecast zone
Property damage
$4.0 million
Reported by
EMERGENCY MANAGER
Coordinates
30.238, -85.633 (the zone’s center; the record gives no point)

Tropical Storm, Coastal Walton

When
September 25, 6:00 PM EST to September 27, 12:00 AM EST
Where
Coastal Walton forecast zone
Property damage
$5.0 million
Reported by
EMERGENCY MANAGER
Coordinates
30.619, -86.171 (the zone’s center; the record gives no point)

Tropical Storm, Franklin

When
September 25, 6:00 PM EST to September 27, 12:00 AM EST
Where
Franklin forecast zone
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
29.812, -84.800 (the zone’s center; the record gives no point)

Tropical Storm, Gulf

When
September 25, 6:00 PM EST to September 27, 12:00 AM EST
Where
Gulf forecast zone
Property damage
$1.0 million
Reported by
EMERGENCY MANAGER
Coordinates
29.909, -85.261 (the zone’s center; the record gives no point)

Tropical Storm, Holmes

When
September 25, 6:00 PM EST to September 27, 12:00 AM EST
Where
Holmes forecast zone
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
30.868, -85.814 (the zone’s center; the record gives no point)

Tropical Storm, Jackson

When
September 25, 6:00 PM EST to September 27, 12:00 AM EST
Where
Jackson forecast zone
Injuries
1 direct, 0 indirect
Property damage
$150,000
Reported by
EMERGENCY MANAGER
Coordinates
30.795, -85.215 (the zone’s center; the record gives no point)

Tropical Storm, Wakulla

When
September 25, 6:00 PM EST to September 27, 12:00 AM EST
Where
Wakulla forecast zone
Property damage
$250,000
Reported by
EMERGENCY MANAGER
Coordinates
30.148, -84.376 (the zone’s center; the record gives no point)

Tropical Storm, Taylor

When
September 25, 6:00 PM EST to September 27, 12:00 AM EST
Where
Taylor forecast zone
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
30.020, -83.619 (the zone’s center; the record gives no point)

Tropical Storm, Dixie

When
September 25, 6:00 PM EST to September 27, 12:00 AM EST
Where
Dixie forecast zone
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
29.581, -83.187 (the zone’s center; the record gives no point)

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, September 2002The 2002 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319920, 5319921, 5319922, 5319923, 5319924, 5319925, 5319926, 5319927, 5319928.